Skip to Main Content

Chapter 15: NSAIDs and the Kidney: Acute Kidney Injury

A 69-year-old man with hypertension, chronic obstructive pulmonary disease (COPD), osteoarthritis, CAD, and gout develops 3 days of nausea and diarrhea. In addition, he developed a gout flare during this time and took indomethacin to reduce the pain and inflammation. Other medications include atenolol, acetaminophen, inhaler, aspirin, and allopurinol. He sees his primary care physician who notes a serum creatinine concentration of 1.9 mg/dL (baseline 1 mg/dL). He advises the patient to stop the indomethacin, and the serum creatinine declines to 1.1 mg/dL on the blood draw 5 days later.

Which of the following made the patient prostaglandin dependent for renal perfusion and GFR?

A. Hypertension

B. Gout

C. Aspirin

D. Diarrhea

E. Allopurinol

The answer is D. Diarrhea can induce intravascular volume depletion and subsequently make the kidney dependent on vasodilating prostaglandins (PGs) to maintain renal perfusion and GFR. In addition to true intravascular volume depletion, states of “effective volume depletion” like heart failure, cirrhosis, and nephrotic syndrome also make the kidney PG dependent. When a NSAID is administered in this setting, vasodilating PGs are decreased and a form of prerenal azotemia can develop. As seen in this patient, acute kidney injury resolved rapidly with indomethacin discontinuation. At times, however, severe volume depletion with hypotension along with NSAID use can cause ischemic acute tubular injury. None of the other options are correct, although NSAID use in patient with hypertension can cause worsening of BP control.

A 55-year-old woman with underlying congestive cardiomyopathy (ejection fraction [EF] 25%) from alcohol abuse injures her shoulder after a fall. She takes over-the-counter naproxen twice daily for the pain. Ten days later, she presents to the emergency department (ED) with worsening dyspnea and lower extremity edema. Exam reveals blood pressure (BP) 120/65 mm Hg, pulse rate 90 beats/min with bilateral lung crackles, S3 cardiac gallop, and 2+ lower extremity pitting edema. Laboratory report reveals the following: Na 127 mEq/L, K 5.7 mEq/L, HCO3 19 mEq/L, BUN 44 mg/dL, and serum Cr 2.1 mg/dL.

In this patient, which of the following are associated with naproxen therapy?

A. Hypervolemia

B. Hyponatremia

C. Hyperkalemia

D. AKI

E. All of the above

The answer is E. All of the answers noted are complications of NSAIDs. The clinical renal syndromes associated with NSAIDs include both acute and chronic kidney issues. As PGs are important ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.